Improper diagnostic practices inside nursing homes may lead to an overuse of powerful antipsychotic medication. Is your loved one a victim of these so-called chemical straight jackets?
With nursing homes often running understaffed, the practice of administering intense medication to keep residents sedated is on the rise. Understand how this may occur and how to recognize the signs, so you have a chance to help your loved one before irreversible damage occurs.
The reason behind antipsychotic medication
Some people develop issues as they age and need antipsychotic medication to keep them stable and safe. However, since many people with legitimate mood disorders or psychotic tendencies find out in their younger years, receiving a diagnosis in a nursing home is suspect. The only reason for the diagnosis may prove to allow the nursing home to administer powerful medication to constrain a patient. When a nursing home faces a staffing shortage or a population boom, it may use antipsychotic medication to immobilize residents.
Telltale signs of a chemical straight jacket
If you visit your loved one and find something off about his or her behavior or condition, you should question it. Amidst a haze of powerful drugs, your loved one is likely to remain unresponsive during your visit. He or she may not make eye contact, may remain in a vegetative-like state or may appear awake but not speak or move. If you ask for the chart and see that psychotropic medication is on the list, you should question the reasoning and call a personal doctor for help.
Prolonged use of antipsychotic medication may further diminish an elderly patient’s brain. Should your loved one receive a late-in-life diagnosis of schizophrenia in a nursing home, you may want to get a second opinion elsewhere.